Alert archive / Michigan / Gale Warnings in 2009

Gale Warning 2, NWS Grand Rapids, MI

January 17, 2009

NWS Grand Rapids, MI issued this gale warning at Jan 17, 2009, 11:01 AM EST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 17, 2009, 11:01 AM EST (16:01 UTC)
Expired
Jan 17, 2009, 3:56 PM EST
In force
5 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted, in the capitals the NWS used until 2016.

598 
WHUS73 KGRR 171601
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1101 AM EST SAT JAN 17 2009

LMZ844>849-172100-
/O.UPG.KGRR.SC.Y.0005.000000T0000Z-090118T1000Z/
/O.NEW.KGRR.GL.W.0002.090117T1601Z-090117T2100Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1101 AM EST SAT JAN 17 2009

...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON. THE
SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

GALE FORCE WINDS WILL DEVELOP BY EARLY THIS AFTERNOON...BUT
DIMINISH BY THIS EVENING. IN ADDITION FREEZING SPRAY CAN BE EXPECTED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
1 follow-up statement
813 
WHUS73 KGRR 172056
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
356 PM EST SAT JAN 17 2009


LMZ844>849-180500-
/O.CAN.KGRR.GL.W.0002.000000T0000Z-090117T2100Z/
/O.NEW.KGRR.SC.Y.0006.090117T2056Z-090119T0000Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
356 PM EST SAT JAN 17 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST SUNDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM EST SUNDAY. THE
GALE WARNING HAS BEEN CANCELLED. 

WINDS AND WAVES WILL REMAIN HAZARDOUS TO SMALL CRAFT INTO SUNDAY
AS WINDS VEER WESTERLY.  WAVE HEIGHTS IN EXCESS OF 4 FEET ARE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Jan 17, 7:05 AM EST, 3 hours 56 minutes earlier.

Area forecast discussion, Jan 17, 7:05 AM EST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
705 AM EST SAT JAN 17 2009

LATEST UPDATE...AVIATION...

.SYNOPSIS...(402 AM EST SAT JAN 17 2009)
ANOTHER CLIPPER WILL PRODUCE 3 TO 7 INCHES OF SNOW ACROSS MUCH OF
SOUTHWEST LOWER MICHIGAN NORTH OF I-94 TODAY INTO TONIGHT. WIND
CHILLS WILL SLOWLY IMPROVE TODAY AND TEMPERATURES WILL CLIMB INTO
THE TEENS AGAIN TODAY. SNOW SHOWERS WILL REMAIN IN THE FORECAST
THROUGH SUNDAY. A SLOW WARMING TREND WILL BOOST TEMPERATURES TO
AROUND 30 BY NEXT THURSDAY BEFORE MORE ARCTIC AIR MOVES IN FOR THE
WEEKEND.

&&

.SHORT TERM...(402 AM EST SAT JAN 17 2009)
FORECAST CONCERNS DEAL WITH THE SNOW POTENTIAL TODAY AND WIND CHILLS
THIS MORNING.

THE CLIPPER THAT WILL PRODUCE SNOW TODAY IS MOVING THROUGH NORTHERN
MINNESOTA AT THIS TIME. SOUTHWEST WINDS ARE INCREASING AHEAD OF IT
AND TEMPS ARE WELL OFF THEIR LOWS ALREADY. DESPITE THE RISING
TEMPS...WINDS ARE INCREASING AND THAT IS HELPING TO MAINTAIN WIND
CHILLS IN THE 15 TO 20 BELOW RANGE. AS A RESULT...WE EXTENDED THE
WIND CHILL ADVISORY THROUGH LATE MORNING.

SNOWFALL UPSTREAM ISN/T ALL THAT IMPRESSIVE YET...BUT THE SOUTHWEST
WINDS ACROSS LAKE MICHIGAN CONTINUE TO PRIME THE ATMOSPHERE AND
LIGHT SNOW IS FALLING OVER THE NW CWA. LOOK FOR A BOOST TO THE
SYNOPTIC SNOWS WHEN THE SYSTEM GETS CLOSER TO THE LAKE. QPF ISN/T
ALL THAT HIGH WITH THIS SYSTEM...BUT SNOW RATIOS AT OR SLIGHTLY
ABOVE 20/1 SHOULD CREATE A FLUFFY SNOW THAT WILL ACCUMULATE A BIT
MORE. USING A MIX OF MODEL QPF AND GFS SNOW RATIOS...THIS LOOKS TO
BE A 5 TO 7 INCH SNOWFALL OVER THE NRN CWA IN ROUGHLY 18 HRS...WITH
SOME ENHANCEMENT OVER THE 5 NW COUNTIES DUE TO LAKE EFFECT. BASED ON
THAT WE ISSUED A WINTER STORM WARNING THROUGH TONIGHT FOR THE NRN
1/2 OF THE CWA AND A WINTER WX ADVISORY JUST SOUTH OF THERE THROUGH
THE LANSING AREA FOR 3 TO 5 INCHES. LAKE INFLUENCE EARLY IN THE
EVENT WILL BE LESS EVIDENT OVER THE SRN CWA.

BOUNDARY LAYER WINDS WILL VEER TO THE WNW LATE TODAY AS THE CLIPPER
MOVES BY AND WE SHOULD SEE SOME LAKE EFFECT SNOWS DEVELOP THAT WILL
CONTINUE THROUGH SUNDAY. THE LES SHOULD DECREASE SUNDAY NIGHT AS
NORTH FLOW DEVELOPS. FLURRIES EXPECTED MONDAY. NAM/GFS SHOW A WEAK
WAVE QUICKLY FOLLOWING THE CLIPPER. THIS WILL HELP TO KEEP A GOOD
DEAL OF TROUGHINESS AROUND THROUGH MONDAY.

&&

.LONG TERM...(402 AM EST SAT JAN 17 2009)
(MONDAY NIGHT THROUGH FRIDAY)
THERE IS ABOVE NORMAL UNCERTAINTY IN THE FORECAST BEYOND WEDNESDAY.
MOSTLY THAT IS DUE TO THAT VERY STRONG PACIFIC JET STREAK (THAT AT
18Z FRI THE EXTENDED FROM SOUTH OF JAPAN TO AROUND 150W NEAR 30N)
AND HOW THE MODELS HANDLE IT'S MOVING INTO THE MEAN UPPER RIDGE NEAR
THE WEST COAST. THE UNCERTAINTY IS SEEN IN THE ENSEMBLES AND ALSO
USING DPROG/TD. EACH MODEL AND EACH MODEL RUN (SEVERAL DAYS IN A ROW
OF EACH MODEL RUN) HAVE A DIFFERENT SOLUTION FOR HOW THE NEXT PUSH
OF ARCTIC AIR COMES IN LATE IN THE WEEK. WHAT DOES REMAIN THE SAME
IS THE AIR THAT BRINGS THE NEXT PUSH OF COLD AIR IS FROM NORTHERN
SIBERIA. AS TYPICAL OF THAT AREA...AIR TEMPERATURES AT THE SURFACE
THERE YESTERDAY WERE FROM -35C TO -55C FROM THE REPORTING WEATHER
STATIONS. ONCE THAT AIR GETS HERE... IT WOULD LIKELY BE EVERY BIT AS
COLD AS WHAT IS HAPPENING NOW...MAYBE COLDER. THE QUESTION IS...
WHEN AND HOW DOES IT GET HERE?

OVERALL... THE GENERAL TREND I HAVE BEEN WRITING ABOUT REMAINS TRUE.
THAT IS... THE POLAR JET MOVES EAST OF LOWER MICHIGAN WEDNESDAY.
THAT IS THANKS TO THAT EAST ASIAN JET PUSHING THE WESTERN RIDGE EAST
FOR A SHORT TIME.  UNTIL THEN THOUGH...NORTHERN STREAM SHORTWAVES
WILL CONTINUE TO DIVE SOUTH... ON THE WEST SIDE OF THE UPPER RIDGE.
THAT WILL KEEP THE OCCASIONAL LIGHT SNOW SHOWERS AND COLDER THAN
NORMAL TEMPERATURES ACROSS SOUTHWEST LOWER MICHIGAN UNTIL WEDNESDAY
(NOT AS COLD AS IT HAS BEEN THIS WEEK). 850 MB TEMPERATURES...THE
DGZ AND LIFT IN THE CLOUDS ALL REMAIN FAVORABLE THROUGH TUESDAY
NIGHT FOR LAKE EFFECT SNOW SHOWERS. WHILE I HAVE LOW POPS IN THE
GRIDS... I REALLY BELIEVE THAT IF YOU LIVE WEST OF US-131... YOU
WILL SEE SNOW MONDAY INTO EARLY WEDNESDAY MORNING. THE WARM FRONT
PUSH WEDNESDAY MAY BRING SOME SNOW WITH IT BUT THERE IS LITTLE DEEP
MOISTURE TO WORK WITH SO THAT IS QUESTIONABLE. BEYOND THAT THERE ARE
PHASING ISSUES WITH THE NORTHERN AND SOUTHERN STREAM. IT IS ANYONE'S
GUESS HOW THIS PLAYS OUT.

&&

.MARINE...(402 AM EST SAT JAN 17 2009)
SOUTHWEST WINDS TO 30 KNOTS WILL KEEP WAVES WELL OVER 4 FEET TODAY.
SOUTHWEST WINDS WILL BECOME NORTHWEST WINDS 15 TO 25 KNOTS THIS
AFTERNOON BUT WAVES WILL REMAIN AOA 4 FEET THROUGH TONIGHT.

&&

.AVIATION...(705 AM EST SAT JAN 17 2009)
FOR THE MOST PART THE CLIPPER SYSTEM COMING INTO LOWER MICHIGAN WILL
BRING IFR VIS/CIGS TO ALL TAF SITES THROUGH MOST OF THE NEXT 24
HOURS. THE A SWOMCD ISSUED AT 635 AM EST...FOR THIS AREA SUGGEST
" SNOWFALL RATES COULD APPROACH 1 INCH PER HOUR IN THE MORE INTENSE
BANDS ESPECIALLY LATE THIS MORNING AS THE AXIS OF THE SHORTWAVE
TROUGH PASSES ACROSS THE AREA."  ONCE THE SYSTEM IS IN PLACE THE
WARM ADVECTION AND INCREASE LOW LEVEL MOISTURE WILL SATURATE THE AIR
AND SINCE THE SYSTEM WILL TAKE UNTIL MIDDAY SUNDAY TO EXIT THE AREA
I DO NOT ANTICIPATE ANY REAL IMPROVEMENT UNTIL LATE IN THE DAY DAY.

&&

.HYDROLOGY...(402 AM EST SAT JAN 17 2009)
ICE JAMS WILL CONTINUE TO AFFECT AREA RIVERS DURING THE NEXT FEW
DAYS...ESPECIALLY ON THE MUSKEGON RIVER NEAR EVART WHERE AN ICE JAM
IS CAUSING THE MUSKEGON RIVER TO REMAIN JUST BELOW FLOOD STAGE. WITH
CONTINUED SUB FREEZING TEMPERATURES EXPECTED FOR THE NEXT SEVERAL
DAYS...ANYONE LIVING NEAR RIVERS SHOULD KEEP AN EYE OUT FOR ICE JAMS
AND POTENTIAL RAPID FLUCTUATIONS ON THE RIVER.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING THROUGH TONIGHT NORTH OF A MUSKEGON TO
ALMA LINE.

WINTER WEATHER ADVISORY THROUGH TONIGHT FOR OTTAWA KENT IONIA
CLINTON EATON AND INGHAM COUNTIES.

WIND CHILL ADVISORY THIS MORNING FOR ALL COUNTIES BUT MASON OCEANA
AND MUSKEGON COUNTIES.

LM...SMALL CRAFT ADVISORY FROM ST JOSEPH TO MANISTEE THROUGH
TONIGHT.

&&

SYNOPSIS:     93
SHORT TERM:   93
LONG TERM:    WDM
MARINE:       93
AVIATION:     WDM
HYDROLOGY:    93
Hazardous weather outlook, Jan 17, 10:35 AM EST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1035 AM EST SAT JAN 17 2009

MIZ037>040-043>046-050>052-056>059-064>067-071>074-181245-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1035 AM EST SAT JAN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL BE HEAVY AT TIMES NORTH OF INTERSTATE 96 INTO THIS
EVENING. SNOWFALL AMOUNTS UP TO 8 INCHES ARE POSSIBLE NEAR THE LAKE
MICHIGAN SHORE NORTH OF GRAND HAVEN. ELSEWHERE 3 TO 6 INCHES OF SNOW
IS EXPECTED.  ALSO SOUTH WINDS OF 10 TO 20 MPH WILL BECOME WEST
TONIGHT WITH SOME BLOWING AND DRIFTING SNOW EXPECTED.

WIND CHILL VALUES ARE EXPECTED TO REMAIN BELOW ZERO THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOME SNOW IS POSSIBLE EACH DAY FROM SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS WOULD
BE HELPFUL

LMZ844>849-181245-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1035 AM EST SAT JAN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF SNOW REDUCING VISIBILITIES TO BELOW A MILE AND
WAVE HEIGHTS EXCEEDING 4 FEET WILL RESULT IN HAZARDOUS CONDITIONS
FOR SMALL WATER CRAFT IN THE NEAR SHORE WATERS OF LAKE MICHIGAN
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CONDITIONS WILL REMAIN HAZARDOUS FOR SMALL WATER CRAFT MOST OF THIS
COMING WEEK DUE TO HIGH WAVES AND OCCASIONAL SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS WOULD
BE HELPFUL

WDM MJS

In the hours before

Local storm report, Jan 17, 7:46 AM EST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
746 AM EST SAT JAN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     SNOW             MUSKEGON                43.22N 86.25W
01/17/2009  M1.2 INCH        MUSKEGON           MI   TRAINED SPOTTER

            THIS IS THE SNOW TOTAL SINCE ABOUT 7 AM.

&&

GWETZEL
Local storm report, Jan 17, 8:35 AM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
835 AM EST SAT JAN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             SCOTTVILLE              43.95N 86.28W
01/17/2009  M1.5 INCH        MASON              MI   TRAINED SPOTTER

            THIS IS A 24 HOUR TOTAL WITH A DEPTH OF 19.

0700 AM     SNOW             4 WSW FREMONT           43.44N 86.02W
01/17/2009  E1.5 INCH        NEWAYGO            MI   CO-OP OBSERVER

            24 HOUR TOTAL.

0800 AM     SNOW             3 WSW HART              43.68N 86.42W
01/17/2009  M4.0 INCH        OCEANA             MI   CO-OP OBSERVER

            THIS IS THE 24 HOUR TOTAL.

&&

GWETZEL

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 7:13 PM ESTRiver Flood WatchGRROsceola4 days
Jan 17, 3:37 AM ESTWinter Storm WarningGRRAllegan, Clare, Gratiot, Isabella, Kent, Lake and 9 more43 hr
Jan 17, 3:37 AM ESTWinter Weather AdvisoryGRRAllegan, Barry, Calhoun, Clinton, Eaton, Ingham and 6 more43 hr
Jan 17, 3:56 PM ESTSmall Craft AdvisoryGRR27 hr

Nearby

Gale Warnings in Michigan, 2009Every gale warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.